Texas, 2008

Tornado in Texas, August 26, 2008

August 26, 2008 · NWS BRO · 1 event in 1 county or zone

Showers and thunderstorms, developing and moving north along a differential heating boundary across western Cameron and Willacy County, likely encountered additional lift from the Gulf Coast sea breeze, leading to rapid intensification of a small cluster of storms as it moved from western Cameron into western Willacy County during the mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Showers and thunderstorms, developing and moving north along a differential heating boundary across western Cameron and Willacy County, likely encountered additional lift from the Gulf Coast sea breeze, leading to rapid intensification of a small cluster of storms as it moved from western Cameron into western Willacy County during the mid afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 26, 12:55 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 26, 12:55 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
155 PM CDT TUE AUG 26 2008

.DISCUSSION...AFTER A CALM CLOUDY MORNING CONVECTION IS FINALLY
SHOWING UP ON RADAR. DAYTIME HEATING AND THE DEEP MOISTURE AND A
RETURN OF SOUTHEAST WINDS WILL CONTINUE TO PRODUCE THE SHOWERS AND
THUNDERSTORMS THE REMAINDER OF THE AFTERNOON. ACTIVITY SHOULD
DIMINISH THIS EVENING AS THE AIR STABILIZES WITH THE COOL OF THE
NIGHT.

LITTLE CHANGE IN THE OVERALL WEATHER PATTERN IS INDICATED BY THE
MODELS WITH THE OVERALL SYNOPTIC PATTERN SLOW TO CHANGE. A SHEAR
ZONE WILL SET UP ACROSS NORTHERN MEXICO EXTENDING THROUGH SOUTH
TEXAS THE NEXT THREE TO FOUR DAYS. HIGH PRESSURE EXTENDING WEST TO
EAST FROM CALIFORNIA TO NORTH TEXAS WILL REMAIN IN PLACE WHILE
LOWER PRESSURE DEEPENS SLIGHTLY OVER NORTH MEXICO AND SOUTH TEXAS.
PRECIPITABLE WATER VALUES CONTINUE AT OR ABOVE 2 INCHES WITH AN
AXIS OF HIGHER VALUES ALONG THE RIO GRANDE RIVER FROM HIDALGO
COUNTY NORTHWEST THROUGH ZAPATA. THIS SHOULD CREATE A BETTER
CHANCE OF SHOWERS AND THUNDERSTORM EACH DAY WEDNESDAY THROUGH
FRIDAY AND POSSIBLY LINGERING INTO SATURDAY AND SUNDAY. WESTERN
AREAS MAY HAVE A SLIGHTLY HIGHER CHANCE...ESPECIALLY OVERNIGHT...
BUT WITH NO DISTINCT UPPER OR MID LEVEL SEEN TO AFFECT THE REGION
AT THIS TIME ANY AREA CAN SEE A SHOWER OR STORM PRODUCE HEAVY
RAIN. WILL CONTINUE TO MONITOR EVOLUTION OF THIS SYSTEM FOR ANY
INCREASE IN STRENGTH. WITH SATURATED GROUNDS IN PLACE AND NOT
SIGNIFICANT DRYING EXPECTED ANY HEAVY RAINFALL IN THOSE LOCATIONS
COULD POSE AN INCREASE THREAT OF FLOODING.

CHANCE POPS WILL BE BROAD BRUSHED ACROSS THE CWA WHICH GOES ALONG
WITH A BLEND OF THE GFS AND NAM. WENT BELOW GUIDANCE TEMPERATURES
WITH AN INCREASE IN CLOUDS AND THE COOLING AFFECT OF THE
CONVECTION AS WELL AS THE WET GROUNDS THAT EXIST AND WHAT SHOULD
OCCUR. WINDS TO REMAIN LIGHT THROUGH TOMORROW BUT A INCREASE TO
MODERATE AFTER BREEZES IS ANTICIPATED A THE PRESSURE GRADIENT
TIGHTENS WITH THE LOWER PRESSURE DEEPENS OUT WEST.

&&

.AVIATION...VFR CONDITIONS WITH LIGHT SOUTHEASTERLY WINDS TO LIGHT
AND VARIABLE WINDS AND MOSTLY CLOUDY SKIES ARE BEING REPORTED AT THE
REGIONAL AIRPORTS. THERE IS A CHANCE FOR SHOWERS AND ISOLATED
THUNDERSTORMS MOVING ACROSS PORTIONS OF THE CWA FOR THE NEXT FEW
DAYS. WINDS MAY INCREASE AND BECOME VARIABLE IN OR NEAR ANY SHOWERS
OR THUNDERSTORMS AND CEILINGS AND/OR VISIBILITIES MAY BE REDUCED TO
TEMPORARY MVFR OR IFR CONDITIONS. VFR TO TEMPORARY IFR CONDITIONS
WILL PREVAIL ACROSS THE REGIONAL AIRPORTS DURING THE NEXT 24
HOURS.

&&

.MARINE...AT NOON BUOY 20 REPORTED CALM WINDS AND SEAS AT 0.3 FOOT
WITH A 4 SECOND PERIOD. A HIGH PRESSURE RIDGE LOCATED OVER THE
CENTRAL GULF OF MEXICO WILL CONTINUE TO PRODUCE LIGHT WINDS AND
LOW SEAS OVER THE MARINE AREAS FOR THE NEXT FEW DAYS. THERE IS A
CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS PORTIONS
OF THE MARINE AREAS AT TIMES THROUGH THE END OF THIS WEEK. WINDS AND
SEAS MAY INCREASE IN OR NEAR ANY SHOWERS OR THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  87  79  87 /  10  40  10  40
BROWNSVILLE          77  88  78  88 /  10  40  10  40
HARLINGEN            77  88  77  88 /  10  40  10  40
MCALLEN              77  89  77  88 /  10  40  20  50
RIO GRANDE CITY      75  88  76  87 /  10  50  30  50
SOUTH PADRE ISLAND   79  85  80  85 /  10  30  10  30

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

59/63
Hazardous weather outlook, Aug 26, 5:57 AM CST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
657 AM CDT TUE AUG 26 2008

TXZ248>257-271100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
657 AM CDT TUE AUG 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF
DEEP SOUTH TEXAS TODAY. SOME SHOWERS OR THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL RESULTING IN MINOR LOCALIZED FLOODING THIS
AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CONTINUED CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS
MOVING ACROSS PORTIONS OF THE RIO GRANDE VALLEY...MAINLY DURING
THE AFTERNOONS AND EVENINGS THROUGH THIS WEEKEND...DUE TO DEEP
TROPICAL MOISTURE INTERACTING WITH DAYTIME HEATING. ANY SHOWER AND
THUNDERSTORM ACTIVITY THAT DEVELOPS WILL HAVE THE POTENTIAL FOR
PRODUCING LOCALLY HEAVY RAINFALL AND SOME LOCALIZED MINOR
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MARTIN

The radar

The Brownsville radar (KBRO), 62 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Willacy

When
August 26, 3:19 PM CST
Where
Willacy County, 1.5 mi NE of Sebastian
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
26.365, -97.783

Emergency management officials reported a brief touchdown of a small tornado in western Willacy County, likely between Sebastian and Lyford. The tornado produced some damage, but details were not known.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134225.